Can the combined pill lower haemoglobin levels? - BASHH

BASHH

16,441 members2,606 posts

Can the combined pill lower haemoglobin levels?

Babydoll1
Babydoll1

I went to give blood today but my haematocrit was too low, the only thing that has changed since my previous donation is starting the pill (Rigevidon), also last week I was feeling light headed and nauseous. I am wondering if the pill could do this or if it could be something else?

5 Replies

I think its another cause. In fact the pill is often used to help women with heavy periods ( menhorragia ) to lighten them, as the bleed isn't a real period but a hormone withdrawal bleed. You can check here : medicines.org.uk/emc/medici... which is specific to regevidon but applies to most combined pills. Anaemia is not listed as a side effect. If you blood count is truly low, you should see your GP for a full blood count for assessment. I presume you haven't been missing pills, theres no chance of pregnancy ?

Babydoll1
Babydoll1 in reply to Galen70

No, I was worried that I might be pregnant as I had some other symptoms so I took a test and it came back negative (but I would have only been 2 weeks at most at the time). I have since had a period, but if this is a withdrawal bleed can this still occur if you are pregnant?

I thought perhaps the symptoms and now these lower iron levels may be down to stress, or perhaps I was fighting of a slight infection? What are your thoughts?

Galen70
Galen70 in reply to Babydoll1

2 weeks can be too early and I would repeat a test . Yes the bleed on the pill is an artificial withdrawal bleed and not a real period. Stress cannot lower your haemoglobin levels. Infections ( chronic ones ) can. I would speak to the family doc about investigations - diet intake, gut blood loss etc. If you donate very frequently your hct will drop ( but they shouldn't be taking off blood too often )

Babydoll1
Babydoll1 in reply to Galen70

Hi thanks, don’t think it was low enough to consult a doctor. Think I’ll repeat the pregnancy test to double check and hopefully haematocrit will be back to normal when I am able to go back to donate again as they said I have to wait 3 months

Galen70
Galen70 in reply to Babydoll1

good idea. Hope you feel reassured.

You may also like...